Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 23, NWS San Angelo, TX

May 25, 1998Concho County, Texas

NWS San Angelo, TX issued this tornado warning at May 25, 1998, 8:59 PM CDT for Concho County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1998, 8:59 PM CDT (01:59 UTC)
Expired
May 25, 1998, 9:50 PM CDT
In force
51 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Concho County, TX

The radar

The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 260159 RRA
TORSJT
TXC095-260250-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
859 PM CDT MON MAY 25 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  CONCHO COUNTY IN WEST CENTRAL TEXAS

* UNTIL 950 PM CDT

* AT 858 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 19 MILES EAST OF SAN ANGELO OR 3 MILES NORTH OF
  EOLA MOVING EAST AT 10 MPH.

* THE TORN0ADO IS EXPECTED TO BE NEAR...
  EOLA  AT 905 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

AM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 8:21 PM CDT, 38 minutes earlier.

Area forecast discussion, May 25, 8:21 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
821 PM CDT MON MAY 25 1998

RADAR AND SATELLITE TRENDS SUGGEST WEAK MESOSCALE CIRCULATION OVER
THE WESTERN EDGE OF THE CONCHO VALLEY WHILE THE LARGER AREA OF
CIRCULATION HEADS NORTHEAST INTO THE TX PANHANDLE. THUS I STILL
EXPECT A CHANCE OF STORMS TO CONTINUE INTO THE LATE EVENING AND WILL
NOT MAKE ANY CHANGES TO 1ST PERIOD LOCALS UNTIL THE SEVERE WEATHER
THREAT HAS DIMINISHED.

15

In the hours before

Special weather statement, May 25, 4:56 PM CDT, 4 hours 3 minutes before
TXZ114-128-252225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CDT MON MAY 25 1998

THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND
NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND
A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD
COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE
LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM
WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER
THESE SAME AREAS LATER THIS EVENING.

15
Special weather statement, May 25, 4:56 PM CDT, 4 hours 3 minutes before
TXZ114-128-252225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
456 PM CDT MON MAY 25 1998

THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND
NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND
A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD
COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE
LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM
WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER
THESE SAME AREAS LATER THIS EVENING.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTSevere Thunderstorm WarningSJTMitchell51 min
May 25, 7:15 PM CDTSevere Thunderstorm WarningSJTSterling30 min
May 25, 7:25 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan50 min
May 25, 7:25 PM CDTTornado WarningSJTIrion, Tom Green50 min
May 25, 7:57 PM CDTSevere Thunderstorm WarningSJTTom Green48 min
May 25, 8:09 PM CDTSevere Thunderstorm WarningSJTSterling51 min
May 25, 8:10 PM CDTSevere Thunderstorm WarningSJTFisher30 min
May 25, 8:37 PM CDTSevere Thunderstorm WarningSJTConcho, Tom Green48 min
May 25, 8:42 PM CDTSevere Thunderstorm WarningSJTFisher48 min
May 25, 8:46 PM CDTSevere Thunderstorm WarningSJTRunnels64 min
May 25, 9:50 PM CDTSevere Thunderstorm WarningSJTColeman, Concho, Runnels65 min
May 25, 10:03 PM CDTSevere Thunderstorm WarningSJTSterling62 min
May 25, 10:48 PM CDTTornado WarningSJTColeman47 min
May 25, 11:00 PM CDTFlash Flood WarningSJTSterling3 hr
May 25, 11:03 PM CDTSevere Thunderstorm WarningSJTSterling62 min
May 25, 11:26 PM CDTTornado WarningSJTSterling49 min
May 25, 11:59 PM CDTTornado WarningSJTCoke46 min
May 26, 12:07 AM CDTSevere Thunderstorm WarningSJTNolan63 min
May 26, 12:07 AM CDTTornado WarningSJTSterling63 min
May 26, 12:41 AM CDTTornado WarningSJTCoke59 min
May 26, 1:08 AM CDTSevere Thunderstorm WarningSJTSterling47 min
May 26, 1:27 AM CDTFlash Flood WarningSJTCoke, Sterling118 min
May 26, 1:34 AM CDTSevere Thunderstorm WarningSJTCoke, Tom Green61 min
May 26, 2:14 AM CDTSevere Thunderstorm WarningSJTRunnels61 min
May 26, 2:19 AM CDTTornado WarningSJTCallahan61 min
May 26, 2:35 AM CDTSevere Thunderstorm WarningSJTConcho60 min
May 26, 4:05 AM CDTSevere Thunderstorm WarningSJTConcho50 min
May 26, 5:26 PM CDTSevere Thunderstorm WarningSJTTom Green64 min
May 26, 5:37 PM CDTTornado WarningSJTTom Green63 min
May 26, 5:49 PM CDTSevere Thunderstorm WarningSJTCoke51 min
May 26, 6:19 PM CDTFlash Flood WarningSJTCoke, Tom Green3 hr
May 26, 6:39 PM CDTTornado WarningSJTTom Green61 min
May 26, 6:57 PM CDTTornado WarningSJTTom Green63 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.